Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 241, NWS North Platte, NE

August 29, 2017Arthur County, Garden County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 29, 2017, 7:09 PM MDT for Arthur County, Garden County, Nebraska. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2017, 7:09 PM MDT (01:09 UTC)
Expired
Aug 29, 2017, 8:00 PM MDT
In force
51 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Arthur County, NE, Garden County, NE

The radar

The North Platte radar (KLNX), 113 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 7:10 PM MDTHAIL 1.55 Nw Arthur, NE
Aug 29, 7:30 PM MDTHAIL 1.56 W Arthur, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 570 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
570 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
2164 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

511 
WUUS53 KLBF 300109
SVRLBF
NEC005-069-300200-
/O.NEW.KLBF.SV.W.0241.170830T0109Z-170830T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
709 PM MDT TUE AUG 29 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Western Arthur County in west central Nebraska...
  East central Garden County in the Panhandle of Nebraska...

* Until 800 PM MDT

* At 708 PM MDT, a severe thunderstorm was located 7 miles northwest
  of Arthur, moving south at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Arthur, Velma, Haythorn Lake, Jensen Lake and McKeag. 

This includes the following highways...
 Highway 61 between mile markers 112 and 133.
 Highway 92 between mile markers 165 and 167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in North Platte.

&&

LAT...LON 4172 10195 4169 10161 4141 10165 4141 10204
TIME...MOT...LOC 0108Z 008DEG 18KT 4164 10180 

HAIL...1.25IN
WIND...60MPH
 
$$

Buttler
2 follow-up statements
737 
WWUS53 KLBF 300119
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
719 PM MDT TUE AUG 29 2017

NEC005-069-300200-
/O.CON.KLBF.SV.W.0241.000000T0000Z-170830T0200Z/
Arthur NE-Garden NE-
719 PM MDT TUE AUG 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR WESTERN ARTHUR AND EAST CENTRAL GARDEN COUNTIES...

At 719 PM MDT, a severe thunderstorm was located 7 miles northwest 
of Arthur, moving south at 20 mph.

HAZARD...Ping pong ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Arthur, Velma, Haythorn Lake, Jensen Lake and McKeag. 

This includes the following highways...
 Highway 61 between mile markers 112 and 133.
 Highway 92 between mile markers 165 and 167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
North Platte.

&&

LAT...LON 4172 10195 4169 10161 4141 10165 4141 10204
TIME...MOT...LOC 0119Z 010DEG 16KT 4160 10181 

HAIL...1.50IN
WIND...<50MPH
 
$$

Buttler
040 
WWUS53 KLBF 300157
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
757 PM MDT TUE AUG 29 2017

NEC005-069-300207-
/O.EXP.KLBF.SV.W.0241.000000T0000Z-170830T0200Z/
Arthur NE-Garden NE-
757 PM MDT TUE AUG 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ARTHUR AND EAST
CENTRAL GARDEN COUNTIES WILL EXPIRE AT 800 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

LAT...LON 4172 10195 4169 10161 4141 10165 4141 10204
TIME...MOT...LOC 0157Z 008DEG 18KT 4164 10177 

$$

Snively

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 5:33 PM MDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 29, 5:33 PM MDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
633 PM CDT Tue Aug 29 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 228 PM CDT Tue Aug 29 2017

In the near term surface trough axis lies across the Nebraska
Panhandle today with daytime heating and temperatures rising into
the low to mid 90s this afternoon it is possible to see isolated trw
along the trough axis that will move east through the evening
before dissipating. Will retain isolated pops through the early
evening. Not real confident but can't rule out. Skies are hazy this
afternoon with some high altitude smoke moving out of the west
across the northern plains. Some increasing clouds overnight moving
south in the northerly flow aloft. Lows tonight in the upper 50s to
around 60 in southerly flow. Wednesday very similar to today with
isolated chances to the west along the trough axis. Highs slightly
cooler with some higher clouds to the northwest and west. South to
southeast flow continues.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 228 PM CDT Tue Aug 29 2017

Stronger upper wave moves across the Rockies through the day on
Thursday collapsing the ridge and moving east across western Nebraska
Thursday evening through Friday. Temperatures falling into the mid
80s on Thursday with increased cloud cover. Precipitation chances
continuing Thursday night into Friday for western Nebraska. As upper
trough shifts east ridge rebounds and temperatures rising back into
the mid to upper 80s. Ridge to the west builds as very active
Aleutian low and strong Hudson Bay low allow the ridge to build
north between them. Through the first part of the week Hudson Bay
low will push a backdoor front through the northern plains with
temperatures cooling slightly and chances for precipitation
increasing slightly.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 633 PM CDT Tue Aug 29 2017

Expect a few high clouds across western and north central Nebraska
over the next 24 hours. Winds will generally be from the south or
southeast at around 10 KTS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Power
LONG TERM...Power
AVIATION...Buttler
Hazardous weather outlook, Aug 29, 1:38 PM MDT, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
238 PM CDT Tue Aug 29 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-301945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
238 PM CDT Tue Aug 29 2017 /138 PM MDT Tue Aug 29 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated thunderstorms are possible into the early evening over
northwest Nebraska along and west of Highway 61. Storms will
remain below severe limits.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Isolated strong thunderstorms are expected over western Nebraska
Wednesday evening to the north and west of a line from Chappell
to Paxton to Gordon. The main threat will be gusty winds to 40 mph
and small hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

power

In the hours before

Special weather statement, Aug 29, 6:08 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service North Platte NE
608 PM MDT TUE AUG 29 2017

NEZ023-035-300100-
Grant NE-Arthur NE-
608 PM MDT TUE AUG 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ARTHUR...
SOUTHEASTERN GRANT AND NORTHWESTERN MCPHERSON COUNTIES UNTIL 700 PM
MDT...

At 607 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Arthur, moving south at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Green Lake, Lena, Sand Puddin Lake, Three Mile Lake, Spring Valley
Lake and Cogill Lake.

This includes Highway 61 between mile markers 126 and 145.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding.

&&

LAT...LON 4187 10156 4171 10140 4165 10141 4157 10180
      4183 10183
TIME...MOT...LOC 0007Z 347DEG 5KT 4178 10168

Buttler
Special weather statement, Aug 29, 7:00 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service North Platte NE
700 PM MDT TUE AUG 29 2017

NEZ035-300145-
Arthur NE-
700 PM MDT TUE AUG 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ARTHUR COUNTY UNTIL 745
PM MDT...

At 700 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Arthur, moving south at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Arthur, Sand Puddin Lake, Velma, Haythorn Lake and Jensen Lake.

This includes the following highways...
 Highway 61 between mile markers 117 and 137.
 Highway 92 between mile markers 165 and 170.

LAT...LON 4174 10184 4174 10162 4148 10153 4148 10190
TIME...MOT...LOC 0100Z 001DEG 11KT 4168 10176

Snively

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 6:08 PM MDTSpecial Weather StatementLBFArthur52 min
Aug 29, 7:00 PM MDTSpecial Weather StatementLBFArthur45 min
Aug 30, 4:19 PM MDTSpecial Weather StatementLBFDeuel56 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.